Colorado, 2005

Flash Flood in Colorado, April 15, 2005

April 15, 2005 · NWS GJT · 1 event in 1 county or zone

Total failure of a dam on Bear Creek washed out a private road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Total failure of a dam on Bear Creek washed out a private road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 15, 1:36 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 15, 1:36 AM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 AM MDT FRI APR 15 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
CWFA WAS UNDER LIGHT SOUTHWEST FLOW EARLY THIS MORNING WITH SOME
CIRRUS SHOWING UP IN IR IMAGERY. TEMPS WERE UNIFORMLY ON THE ORDER
OF 5 TO 10 DEGREES COOLER THAN EARLY YESTERDAY MORNING DUE TO
INFUSION OF COOLER AIR YESTERDAY COMBINED WITH MOSTLY CLEAR
CONDITIONS AND LIGHTER WINDS.

NOT MUCH CHANGE IN THE CURRENT PATTERN INDICATED OVER THE NEXT 48
HOURS WITH LIGHT SOUTHWEST FLOW CONTINUING ACROSS THE AREA. ENOUGH
FLOW AT 7H LEVEL TO GENERATE SOME AFTERNOON BREEZES...BUT NOTHING
SIGNIFICANT. WAA WILL ERODE COLD AIR TODAY AND EVEN MORE SO TOMORROW.
AS A RESULT...THE NORTHERN ZONES CAN EXPECT A WARM UP TODAY WHILE THE
SOUTHERN HALF OF THE CWFA WILL SEE HIGHS RIGHT AROUND YESTERDAYS.
THEN ON SATURDAY 7H TEMPS TO A MARKED JUMP...SO TEMPS ACROSS THE
CWFA WILL SEE A GOOD RISE WITH SOME LOWER 80S IN THE LOWER VALLEYS
OF WESTERN CO AND SOUTHEAST UT.

MEANWHILE...GFS AND NAM BOTH INDICATED MOISTURE WILL CONTINUE
NORTHWARD ACROSS NM IMPACTING THE SAN JUANS...ELK...AND SAWATCH
MOUNTAINS ALONG THE CONTINENTAL DIVIDE. NOCTURNAL THUNDERSTORMS
ONGOING OVER THE EAST CENTRAL PLAINS OF NM EARLY THIS MORNING AND
DEWPOINTS HAVE MOVED NORTHWARD FROM THIS TIME LAST NIGHT.
THEREFORE...BEGINNING TO BELIEVE THAT SOME MOISTURE WILL IMPACT THE
SOUTHEASTERN PORTION OF THE CWFA LATER TODAY AND INTO THE EVENING.
AS SUCH...WILL CONTINUE WITH LOW POPS IN THE SAN JUAN MOUNTAINS AND
PORTIONS OF THE CENTRAL MOUNTAINS. BELIEVE ANY ACTIVITY WILL BE
TIED TO DIURNAL HEATING AND WILL END CHANCES LATE TONIGHT BEFORE
BRINGING IN SLIGHTLY BETTER CHANCES ACROSS THE SAME AREAS SATURDAY
AFTERNOON/EVENING. DRY CONDITIONS WILL PERSIST ELSEWHERE ACROSS THE
CWFA DURING THE PERIOD.

.LONG TERM (SUNDAY THROUGH FRIDAY)...AFTER A WARM SUNDAY, A STAGNANT
PATTERN DEVELOPS OVER THE WESTERN STATES NEXT WEEK WITH A CHANCE OF
SHOWERS ACROSS THE NORTH. SOME MODEL DIVERGENCE WITH POSITION AND
PROGRESSION OF THE CLOSED LOW. THE MORE PROGRESSIVE EC FOLLOWED
WITH LOW CONFIDENCE WHICH BRINGS THE BEST CHANCE OF PRECIP ON WED-
THU.

SUNDAY: MARGINAL MOISTURE, WEAK FORCING, AND VERY WARM TEMPS BRINGS
A SLIGHT CHANCE OF CONVECTION ACROSS THE SOUTH. BUT EXPECT HIGH
BASED STORMS PRODUCING LITTLE PRECIP.

MONDAY-THURSDAY: PACIFIC TROF WORKS INTO THE GREAT BASIN AND SPLITS
WITH THE SOUTHERN PORTION AND CLOSING SOMEWHERE IN NV-UT. HAVE SLOWED
THE COOLING TREND FOR MONDAY AND TUESDAY. CLOSED LOW TRACKS OVER THE
REGION WED-THU LOWERING TEMPS TO BELOW NORMAL.

FRIDAY: RIDGE REBUILDS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/JOE
Hazardous weather outlook, Apr 15, 5:06 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 AM MDT FRI APR 15 2005

COZ001>014-017>023-UTZ022>025-027>029-161300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
606 AM MDT FRI APR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS
OF COLORADO SATURDAY AFTERNOON AND EVENING AND AGAIN ON SUNDAY.
ADDITIONALLY...THERE IS A CHANCE OF MOUNTAIN SNOW MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NL

The radar

The Grand Junction radar (KGJX), 203 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
April 15, 7:00 AM MST to 10:00 AM MST
Where
La Plata County, 6 mi N of Bayfield
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.300, -107.600

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448445.